Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 63, NWS Los Angeles, CA

October 17, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 17, 2005, 5:58 PM PDT for Los Angeles County, California. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2005, 5:58 PM PDT (00:58 UTC)
Expired
Oct 17, 2005, 7:45 PM PDT
In force
107 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 78 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 180056
FFWLOX
CAC037-180245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
558 PM PDT MON OCT 17 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING THE GORMAN BURN AREA

* UNTIL 745 PM PDT

* AT 550 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO SHOW SHOWERS AND THUNDERSTORMS MOVING NORTHWEST ACROSS THE      
  MOUNTAINS OF LOS ANGELES COUNTY. CLOSE TO ONE INCH OF RAIN HAS     
  FALLEN SINCE 400 PM OVER THE GORMAN BURN AREA. THE CALIFORNIA      
  HIGHWAY PATROL REPORTED THAT MUD AND DEBRIS WAS FLOWING OUT OF THE 
  BURN AREA AND BLOCKING PARTS OF INTERSTATE 5 NEAR GORMAN...AND THE 
  INTERSTATE HAS BEEN CLOSED TO TRAFFIC IN BOTH DIRECTIONS.          
  ADDITIONAL RAINFALL OF NEAR ONE THIRD INCH PER HOUR WILL CONTINUE  
  TO CAUSE FLASH FLOODING AND MUD AND DEBRIS FLOWS BELOW THE GORMAN  
  BURN AREA. FLOODING IS ALSO LIKELY TO CONTINUE ALONG HIGHWAY 138   
  WEST OF LANCASTER.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE GORMAN BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY 
THE USGS. AREAS AFFECTED INCLUDE INTERSTATE 5 NEAR THE SUMMIT OF 
TEJON PASS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3440 11803 3483 11810 3494 11896 3447 11871

$$

MOYER/JACOBSON

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 
WGUS76 KLOX 180141
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
640 PM PDT MON OCT 17 2005

CAC037-180245-
LOS ANGELES CA-
640 PM PDT MON OCT 17 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
NORTHWESTERN LOS ANGELES COUNTY...

AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF MODERATE TO HEAVY RAINFALL ACROSS NORTHWESTERN 
LOS ANGELES COUNTY...EXTENDING FROM JUST SOUTHEAST OF ACTON TO 
GORMAN. THE ACTIVITY IS MOVING TO THE NORTHWEST AT 35 MPH...PRODUCING
TRAINING OF RAINFALL OVER THE SAME AREAS.

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO THREE QUARTERS OF AN 
INCH ARE POSSIBLE THROUGH 745 PM PDT IN THE WARNED AREA.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE GORMAN...CROWN AND TOVEY BURN AREAS...ACCORDING TO 
THRESHOLDS PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE ROADS AND 
RESIDENCES IN AND BELOW THE BURN AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3440 11803 3483 11810 3494 11896 3447 11871

$$

JACOBSON/MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, Oct 17, 2:30 PM PDT, 3 hours 28 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PDT MON OCT 17 2005

.SHORT TERM...
AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS CENTERED AROUND 300 MILES
SOUTHWEST OF LOS ANGELES...AND IS EXPECTED TO REMAIN NEARLY STATIONARY
THROUGH TONIGHT. DURING THIS TIME...THERE WILL BE A MOIST
SOUTHEAST FLOW WHICH WILL CONTINUE TO BRING A THREAT OF SHOWERS AND
THUNDERSTORMS TO THE REGION. DOPPLER RADAR SHOWING WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY ACROSS THE REGION SOUTH OF POINT
CONCEPTION. A SEVERE THUNDERSTORM HAS OCCURRED ACROSS THE SAN GABRIEL
VALLEY BETWEEN 145 PM AND 200 PM...WITH HAIL IN EXCESS OF ONE INCH
BEING REPORTED AT EL MONTE AIRPORT AND ARCADIA. STRONG STORMS ARE
EXPECTED TO CONTINUE THROUGH TONIGHT...WITH THE MAIN CONCERNS BEING
HEAVY RAIN...HAIL...AND GUSTY WINDS. SOME ROTATION HAS BEEN DETECTED
ON RADAR WITH THESE STORMS...SO FUNNEL CLOUDS AND SMALL TORNADOS
WILL CONTINUE TO BE A THREAT...WITH POSSIBLE WATERSPOUTS ACROSS THE
COASTAL WATERS.

FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BURN AREAS OF LOS ANGELES
AND VENTURA COUNTIES THROUGH TUESDAY AFTERNOON. WITH LATEST BURST OF
HEAVY RAINFALL ACROSS LOS ANGELES COUNTY...FLASH FLOOD WARNING WAS
ISSUED FOR FOOTHILL BURN AREA. WITH HIGH RAINFALL POTENTIAL THIS
AFTERNOON AND TONIGHT...WILL DEFINITELY HAVE CONCERN FOR FLASH
FLOODING WITH MUD AND DEBRIS FLOWS ACROSS BURN AREAS. RAINFALL RATES
LOCALLY IN EXCESS OF ONE HALF INCH PER HOUR WILL BE POSSBILE NEAR
THE HEAVIER STORMS. FOR MORE INFORMATION ON THE LATEST FLOODING
SITUAION...PLEASE REFER TO THE LATEST FLOOD PRODUCTS
(LAXFFWLOX AND LAXFFALOX).

LATEST MODEL GUIDANCE SHOWING HEAVIEST QPF AMOUNTS THIS AFTERNOON AND
TONIGHT FOR AREAS SOUTH OF POINT CONCEPTION...BUT COULD CERTAINLY SEE
SOME LIGHTER RAINFALL AMOUNTS SPREAD NORTH OF POINT CONCEPTION. AS UPPER
LOW SHIFTS EASTWARD ON TUESDAY...LOOK FOR RAIN THREAT TO DECREASE FROM
WEST TO EAST...WITH RAINFALL EXPECTED TO END IN ALL AREAS BY TUESDAY
NIGHT.

*** LONG TERM AND AVIATION FROM PREVIOUS DISCUSSION ***

.LONG TERM...
BENIGN WEATHER PATTERN EXPECTED TO RETURN DURING THE EXTENDED PERIOD
WITH NEAR NORMAL TEMPERATURES AND TYPICAL NIGHT AND MORNING LOW CLOUDS
AND FOG RETURNING TO THE AREA.

&&

.AVIATION...

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...GOMBERG
AVIATION...MORRIS
Hazardous weather outlook, Oct 17, 5:40 PM PDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
540 PM PDT MON OCT 17 2005

CAZ034>041-044>047-051>054-059-087-088-181300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
540 PM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

AN UPPER LEVEL LOW IS CENTERED 200 NM SOUTH TO SOUTHWEST OF LOS
ANGELES. THE COUNTER CLOCKWISE CIRCULATION AROUND THIS LOW HAS
BROUGHT SHOWERS AND AND THUNDERSTORMS TO MOST OF THE REGION TODAY.
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH TONIGHT...BRINGING THE POTENTIAL FOR ADDITIONAL FLASH
FLOODING...AS WELL AS MUD AND DEBRIS FLOW ACROSS THE BURN AREAS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE UPPER LEVEL STORM SYSTEM MOVES ONSHORE OVER SAN DIEGO COUNTY AND
CONTINUES EASTWARD ON TUESDAY...TAKING THE THREAT FOR CONTINUED
HEAVY RAIN WITH IT. THEREFORE...THE FLASH FLOOD WATCH CONTINUES
UNTIL MID DAY TUESDAY...WITH THE FLOOD THREAT EXPECTED TO DIMINISH
TUESDAY AFTERNOON.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG

In the hours before

Local storm report, Oct 17, 2:37 PM PDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
237 PM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 NE PASADENA           34.20N 118.09W
10/17/2005  1.25 INCH        LOS ANGELES        CA   PUBLIC

            1 3/8 INCH HAIL MEASURED IN ARCADIA

0150 PM     HAIL             EL MONTE                34.07N 118.03W
10/17/2005  0.88 INCH        LOS ANGELES        CA   PUBLIC

            NICKLE SIZED HAIL

0211 PM     HAIL             N EL MONTE              34.07N 118.03W
10/17/2005  0.75 INCH        LOS ANGELES        CA   TRAINED SPOTTER

&&

LABER
Local storm report, Oct 17, 2:54 PM PDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
254 PM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLASH FLOOD      SANTA CLARITA           34.41N 118.51W
10/17/2005                   LOS ANGELES        CA   PUBLIC

            POLYNESIAN MOBILE HOME PARK BELOW THE 2004 FOOTHILL BURN
            AREA FLOODED WITH 4 FEET OF WATER

&&

LABER
Local storm report, Oct 17, 4:08 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
408 PM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      BURBANK                 34.19N 118.33W
10/17/2005                   LOS ANGELES        CA   LAW ENFORCEMENT

            BURBANK POLICE DEPARTMENT REPORTED MUD SLIDES AND DEBRIS
            FLOWS FROM THE HARVARD BURN AREA ACROSS COUNTRY CLUB
            DRIVE. CARS WERE IMPACTED ON COUNTRY CLUB DRIVE.

&&

LABER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 5:02 PM PDTFlash Flood WarningLOXLos Angeles58 min
Oct 17, 5:13 PM PDTFlash Flood WarningLOXLos Angeles2 hr
Oct 18, 6:31 AM PDTFlash Flood WarningLOXLos Angeles, Ventura119 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.